Nebraska, 2009

Hail in Nebraska, July 11, 2009

July 11, 2009 · NWS LBF · 3 events in 1 county or zone

Large hail fell as morning storms moved across north central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Large hail fell as morning storms moved across north central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 11, 2:44 AM CST, 5 hours 1 minute earlier.

Area forecast discussion, Jul 11, 2:44 AM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
344 AM CDT SAT JUL 11 2009

.DISCUSSION...
WEATHER PATTERN REMAINS UNCHANGED TODAY...WITH NEARLY STATIONARY
FRONT DRAPED ACROSS COLORADO AND KANSAS. LARGE UPPER LEVEL HIGH WILL
ALSO REMAIN ANCHORED ACROSS THE SOUTHERN PLAINS. FOR OUR
AREA...MOIST SOUTHEAST UPSLOPE FLOW WILL CONTINUE BENEATH MODERATELY
STRONG WEST WINDS ALOFT. THUNDERSTORMS ONGOING ACROSS PARTS OF
WESTERN NEBRASKA THIS MORNING SHOULD GRADUALLY WEAKEN. MID AND HIGH
CLOUDS ASSOCIATED WITH THIS ACTIVITY SHOULD DISSIPATE OR MOVE OFF TO
THE EAST OF THE AREA BY EARLY AFTERNOON...BUT AREAS OF LOW
CLOUDS/STRATUS MAY AGAIN HANG TOUGH INTO THE MID AFTERNOON HOURS.
NEW THUNDERSTORM DEVELOPMENT SHOULD TAKE PLACE BY LATE AFTERNOON
ACROSS THE NEBRASKA PANHANDLE...AND ADJACENT EASTERN WYOMING...SOUTH
DAKOTA...AND COLORADO. MOIST UPSLOPE FLOW COMBINED WITH AFTERNOON
HEATING WILL BE THE TRIGGER. IN ADDITION...WEAK WAVES MAY LOCALLY
AID IN THUNDERSTORM DEVELOPMENT AS THEY RIDE AROUND THE PERIPHERY OF
THE SOUTHERN PLAINS UPPER LEVEL HIGH. BULK SHEAR AND INSTABILITY
WILL ONCE AGAIN SUPPORT SUPERCELLS AT FIRST...WITH ACTIVITY POSSIBLE
CONGEALING INTO AN MCS AS THE STORMS PROPAGATE INTO THE MOIST
SOUTHEAST FLOW...POSSIBLE REACHING CENTRAL NEBRASKA THROUGH WESTERN
KANSAS BY MID EVENING.

SUNDAY..MORE OF THE SAME CAN BE EXPECTED...WITH MOIST SOUTHEAST
UPSLOPE FLOW CONTINUING ACROSS THE AREA. THUNDERSTORMS /SOME SEVERE/
MAY BE A BIT MORE WIDESPREAD SUNDAY AFTERNOON...AS MODELS INDICATE A
SHORTWAVE TRANSLATING FROM THE DESERT SOUTHWEST...AND INTO THE
CENTRAL PLAINS BY EVENING.

MONDAY...LOW PRESSURE WILL STRENGTHEN ACROSS NORTHEAST
WYOMING/SOUTHEAST MONTANA. THIS WILL EFFECTIVELY PULL THE STATIONARY
FRONT NORTHWARD AS A WARM FRONT. LOOKS AS IF THE FRONT WILL END UP
FROM WESTERN SOUTH DAKOTA THROUGH CENTRAL NEBRASKA BY LATE
AFTERNOON. THIS FRONT...COMBINED WITH FAVORABLE UPPER LEVEL DYNAMICS
FROM APPROACHING PACIFIC NORTHWEST UPPER TROUGH...WILL SET THE STAGE
FOR A POTENTIALLY SIGNIFICANT SEVERE WEATHER DAY.

TUESDAY AND BEYOND...AS THE AFOREMENTIONED UPPER TROUGH MOVES ACROSS
THE NORTHERN PLAINS...A COLD FRONT WILL MOVE THROUGH THE AREA. THE
FRONT WILL SETTLE TO THE SOUTH WEDNESDAY...AND THEN BEGIN TO RETURN
NORTH AS A WARM FRONT THURSDAY AND FRIDAY. THUNDERSTORMS WILL AGAIN
BE POSSIBLE THURSDAY AND FRIDAY AS THIS OCCURS.

TEMPERATURE WISE...NO EXTREMES ARE EXPECTED THROUGH THE ENTIRE SEVEN
DAY PERIOD. HIGHS SHOULD MOSTLY AVERAGE IN THE 80S...BUT 90S MAY
OCCUR MONDAY ACROSS PARTS OF SOUTHWEST NEBRASKA TO THE SOUTH OF THE
WARM FRONT. LOWS WILL MOSTLY REMAIN IN THE 60S...WITH PERHAPS A FEW
UPPER 50S ACROSS THE NORTHWEST.
&&

.AVIATION...
CEILINGS WILL CONTINUE TO LOWER OVER SOUTHWEST NEBRASKA IN ADVANCE
OF CONVECTION. ISOLATED NATURE OF CONVECTION WILL KEEP TSRA OUT OF
KLBF TAF AND COVER WITH VCTS. STORMS EXPECTED TO PASS BY KLBF
BETWEEN 11 AND 12Z AT CURRENT 25 KT EASTERLY MOTION. STRATUS TO
SETTLE BACK IN WITH PASSAGE OF CONVECTION OVER SOUTHWEST NEBRASKA.
CIGS WILL IMPROVE TO MVFR BY LATE MORNING AND INTO VFR RANGE BY
AFTERNOON.

CONVECTION SHOULD REMAIN SOUTH OF KVTN TAF SITE WITH VFR CONDITIONS
PERSISTING THROUGH THE DAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

DISCUSSION...TAYLOR
AVIATION...POWER
Hazardous weather outlook, Jul 11, 4:21 AM CST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
521 AM CDT SAT JUL 11 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-121030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
521 AM CDT SAT JUL 11 2009 /421 AM MDT SAT JUL 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER WESTERN AND NORTH
CENTRAL NEBRASKA THIS AFTERNOON AND EVENING.

A FRONTAL BOUNDARY LAYING ACROSS WESTERN KANSAS INTO NORTHEAST
COLORADO AND SOUTHEAST WYOMING WILL LEAVE MOIST EASTERLY FLOW
ACROSS WESTERN AND NORTH CENTRAL NEBRASKA TODAY. THUNDERSTORMS ARE
EXPECTED TO DEVELOP LATE THIS AFTERNOON OVER THE NEBRASKA
PANHANDLE AND MOVE EAST INTO WESTERN NEBRASKA. THE MAIN THREAT
WITH THUNDERSTORMS THAT DO DEVELOP WILL BE LARGE HAIL AND DAMAGING
THUNDERSTORM WINDS. THE AREA OF CONCERN IS WEST OF US HIGHWAY 83
FROM VALENTINE TO MC COOK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A BOUNDARY LYING ALONG THE NEBRASKA KANSAS BORDER WILL BE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT THROUGH THE WEEKEND. ANOTHER
STRONGER FRONT WILL MOVE ACROSS THE NORTHERN PLAINS ON MONDAY
NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

POWER

The radar

The North Platte radar (KLNX), 88 km away, was scanning. The volume nearest the first event began at 13:43 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Cherry

When
July 11, 7:45 AM CST
Where
Cherry County, 7.77 mi SSW of (Vtn)miller Fld Vale
Measured
1 in hail
Reported by
Public
Coordinates
42.750, -100.620

Hail, Cherry

When
July 11, 8:07 AM CST
Where
Cherry County, 8.75 mi W of Wood Lake
Measured
1 in hail
Reported by
Public
Coordinates
42.610, -100.400

Hail, Cherry

When
July 11, 8:35 AM CST
Where
Cherry County, 18.66 mi S of Wood Lake
Measured
1 in hail
Reported by
Public
Coordinates
42.360, -100.240

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173180, 173181, 173182.